, Volume 53, Issue 3, pp 467-502
Date: 18 Nov 2012

The Complexity of Computing Minimal Unidirectional Covering Sets

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


A common thread in the social sciences is to identify sets of alternatives that satisfy certain notions of stability according to some binary dominance relation. Examples can be found in areas as diverse as voting theory, game theory, and argumentation theory. Brandt and Fischer (in Math. Soc. Sci. 56(2):254–268, 2008) proved that it is NP-hard to decide whether an alternative is contained in some inclusion-minimal unidirectional (i.e., either upward or downward) covering set. For both problems, we raise this lower bound to the \(\varTheta_{2}^{p}\) level of the polynomial hierarchy and provide a \(\varSigma_{2}^{p}\) upper bound. Relatedly, we show that a variety of other natural problems regarding minimal or minimum-size unidirectional covering sets are hard or complete for either of NP, coNP, and  \(\varTheta_{2}^{p}\) . An important consequence of our results is that neither minimal upward nor minimal downward covering sets (even when guaranteed to exist) can be computed in polynomial time unless P=NP. This sharply contrasts with Brandt and Fischer’s result that minimal bidirectional covering sets are polynomial-time computable.

A preliminary version of this paper appeared in the Proceedings of the Seventh International Conference on Algorithms and Complexity (CIAC-2010) [3].